New Jersey, 2004

Flood in New Jersey, December 1, 2004

December 1, 2004 · NWS PHI · 1 event in 1 county or zone

Heavy rain fell during the first half of the day on the 1st and caused flooding along parts of the North Branch of the Raritan River in Somerset County. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain fell during the first half of the day on the 1st and caused flooding along parts of the North Branch of the Raritan River in Somerset County. The North Branch of the Raritan River at South Branch was above its 6.9 foot flood stage from 1256 p.m. through 625 p.m. EST on the 1st. It crested at 7.5 feet at 300 p.m. EST. Storm totals included 1.11 inches in Flemington (Hunterdon County) and 0.87 inches at Blackwells Mills (Somerset County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 1, 12:35 PM EST, 21 minutes earlier.

Area forecast discussion, Dec 1, 12:35 PM EST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1235 PM EST WED DEC 1 2004

.UPDATE (THIS AFTERNOON)...
A COMPLETE ZONE AND GRID UPDATE WILL BE FORTHCOMING AS THE RAIN HAS
CLEARED THE ENTIRE AREA. RAPID CLEARING HAS OCCURRED IMMEDIATELY
BEHIND THE COLD FRONT, THEREFORE SKY COVER GRIDS HAVE BEEN UPDATED.
HOURLY TEMPERATURE AND DEWPOINT GRIDS ALSO UPDATED TO REFLECT ONGOING
CONDITIONS. WE WILL LEAVE PRECIPITATION OUT OF THE NORTHWEST ZONES
ATTM FOR THIS AFTERNOON, AS WRAPAROUND PRECIPITATION HAS BEEN SHOWING
A WEAKENING TREND. IF ANYTHING SNEAKS INTO THOSE ZONES, A NOWCAST WILL
BE ISSUED.

TEMPERATURES ARE EXPECTED TO DROP THROUGH THE AFTERNOON, AND THIS WILL
BE REFLECTED IN THE TABLES AS WELL AS THE UPDATES ZONES. WINDS CONTINUE
TO BE GUSTY AS STRONG PRESSURE RISES HAVE OCCURRED BEHIND THE FROPA
AND A WIND MAX/SUBSIDENCE MOVES THROUGH THE AREA THIS AFTERNOON,
THUS THE WIND ADVISORY REMAINS IN EFFECT FOR THE ENTIRE CWA THROUGH
THE AFTERNOON.

THAT IS ALL FOR NOW. HAVE A GOOD ONE

&&

.PREVIOUS UPDATES FROM TODAY...

WE WILL DISCONTINUE THE FLOOD WATCH AS THE HVYST RAIN HAS MOVED EAST
OF THE WATCH AREA. THE CHRISTINA RIVER AND VALLEY CREEK ARE CRESTING
JUST BELOW FLOOD STAGE ATTM AND THERE IS NO RAIN UPSTREAM. A WHOLESALE
UPDATE OF THE ZONES WILL THEN BE DONE AS THE PCPN ENDS ACRS THE REST
OF OUR CWA.

TFG

UPDATE: BACK EDGE OF PCPN CUR IN SUSQ VLY SHOULD BE CLRG CWA 16-18Z.
OTHER THAN THE CHRISTINA RIVER...IT APRS WE WILL PBLY BE OK WITH
RESPECT TO FLOODING. SO FLOOD WATCH WILL BE DROPPED ONCE LAST BANDS
OF HVYR RAIN MOVE THRU THE WATCH RGN. WIND ADVY WILL BE CONTINUED
AND PEAK WIND GUSTS WILL BE BUMPED UP ABT 5 MPH (A BUNCH OF AROUND
50 MPH) BASED ON VAD WIND PROFILES/MRNG SOUNDGS SHOWING WINDS ABT 5
KTS STGR THAN THE ETA12 FCST AOB H8. WE HAVE ALRDY HAD REPORTS OF A
FEW TREES GOING DOWN. GIVEN HOW WET ITS BEEN LATELY WE WILL HAVE
MORE TREE WIND DAMAGE THAN NORMALLY WOULD BE THE CASE THIS TIME OF
THE YEAR. MAX TEMPS WERE ADJUSTED UPWD BASED ON CUR READINGS. THERE
MIGHT BE A POST FRONTAL SURGE THAT IS NOT TOTALLY ACCOUNTED
FOR...BUT TEMPS SHLD DROP QUICKLY TAFTN IN STG CAA. ZONES WILL BE
UPDATED WI THE HR TO ACCOUNT FOR THE STGR WINDS AND THEY CLEANED UP
ONCE PCPN ENDS.

TFG

&&

.ORIGINAL DISCUSSION...
406 AM EST WED DEC 1 2004

.SHORT TERM (TODAY THROUGH FRIDAY)...
LOW PRESSURE SYSTEM TRACKING THROUGH CENTRAL OHIO THIS MORNING WILL
MOVE FROM KBUF AT 12Z TO NEAR KBGR BY 00Z THU...AND DEEPEN BY 10MB
IN THE PROCESS. MODELS HAVE COME INTO VERY GOOD AGREEMENT WITH THE
TRACK AND INTENSITY OF THE SYSTEM THROUGH THE SHORT TERM.

FIRST ITEM TO CONSIDER TODAY IS THE WIND. GUIDANCE CONTINUES TO SHOW
SLIGHTLY HIGHER WINDS WITH EACH SUCCESSIVE RUN OVER THE PAST FEW
CYCLES. PREVIOUS FCST HAD RAISED WIND ADVISORIES FOR PART OF THE
AREA. WE WILL EXPAND THE WIND ADVISORIES TO COVER THE ENTIRE
FORECAST AREA. BUFKIT PROFILES ADVERTISE 50 TO 70 KNOT WINDS AT THE
3000 FT TO 5000 FT LEVEL THIS MORNING IN THE WARM AIR. THERE IS A
SECOND MAXIMUM OF 60 KNOTS WINDS IN THE LOW LEVELS BEHIND THE FRONT
IN THE COLD AIR ADVECTION. THIS SECOND MAX OCCURS AT A TIME WHEN
MODEST DOWNWARD MOTION ON THE SYNOPTIC SCALE IS OCCURRING. I THINK
THAT WINDS WILL GUST UP TO 50 MPH (ADVISORY CRITERIA) THIS AFTERNOON
ACROSS THE REGION.

NEXT ITEM...RAIN. PRECIP AMOUNTS ON BOTH MODELS BASICALLY IN THE
SAME RANGE WITH THE GFS A BIT WETTER. AMOUNTS RANGE FROM 1/3 INCH
SOUTH TO 1 1/3 INCHES NORTH. THE RAINS WILL OCCUR BEFORE 18Z AND
WILL BE HEAVY FOR A SHORT DURATION AROUND THE TIME OF FROPA
(15Z -18Z). WE WILL CONTINUE THE FLOOD WATCH FOR THE AREAS OF
PA/DE/NJ THAT RECEIVED THE HEAVY RAINS OVER THE WEEKEND.

TONIGHT...SKIES BECOME CLEAR AND WIND WILL SLOWLY SUBSIDE OVERNIGHT.
I WILL CONTINUE TO INDICATE GUSTY WINDS EARLY TONIGHT. PARTLY CLOUDY
AND COOL CONDITIONS ARE EXPECTED FRIDAY.

&&

.LONG TERM (BEYOND FRIDAY)... FEW CHANGES MADE FROM EARLIER FCST.
WEAK HIGH PRESSURE WILL BE IN CONTROL AND DRY CONDITIONS ARE IN
STORE THROUGH EARLY NEXT WEEK.  RIGHT NOW...THE MODELS INDICATE A
STORM APPROACHING THE AREA FROM THE SOUTHWEST ON TUESDAY...SO RAIN
CHANCES WILL BE CARRIED.  THERE HAS BEEN A TENDENCY IN THE MODEL
DATA TO SLOW THIS SYSTEM DOWN...AND THE EXACT TIMING HAS YET TO BE
PINNED DOWN.

OTHERWISE...LATEST GUIDANCE IS A BIT MORE ROBUST WITH A COLD FRONT
EXTENDING SOUTHWARD FROM A LOW IN CANADA.  CLOUDS WILL BE ON THE
INCREASE OVER THE WEEKEND AS THIS SYSTEM APPROACHES...BUT ATTM IT IS
EXPECTED TO BE DRY.

&&

.AVIATION...
VFR CONDITIONS WILL LOWER TO MVFR AS RAIN CONTINUES TO MOVE OVER THE
AREA. IN AREAS WITH HEAVIER RAIN, SOME IFR CONDITIONS MAY DEVELOP.
ALONG WITH THE RAIN WILL BE LOW LEVEL WIND SHEAR AS WINDS JUST OFF
THE GROUND INCREASE TO 40 TO 50 KTS. BEHIND THE COLD FRONT GUSTY
WEST WINDS WILL DEVELOP AS THE WEATHER CLEARS.

&&

.MARINE...
GALE WARNINGS ARE IN EFFECT. SOUTHERLY WINDS WILL SHIFT TO SW AND
THEN TO WEST EARLY THIS AFTERNOON AS A STRONG COLD FRONT MOVES
THROUGH. WINDS WILL INCREASE AS COLDER DRIER AIR MOVES IN THIS
AFTERNOON WITH SPEEDS INCREASING TO GALE FORCE. WINDS WILL DROP
SLOWLY TONIGHT BUT SHOULD STILL BE HIGH ENOUGH FOR SMALL CRAFT
ADVISORY EVEN LATE TONIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY ALL ZONES THROUGH THIS AFTERNOON.
NJ...WIND ADVISORY ALL ZONES THROUGH THIS AFTERNOON.
MD...WIND ADVISORY ALL ZONES THROUGH THIS AFTERNOON.
DE...WIND ADVISORY ALL ZONES THROUGH THIS AFTERNOON.
MARINE...GALE WARNING ALL MARINE ZONES.

UPDATES...GORSE/TFG
SHORT TERM...OHARA
LONG TERM...NIERENBERG
AVIATION/MARINE...RNS
Hazardous weather outlook, Dec 1, 4:58 AM EST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
458 AM EST WED DEC 1 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-011000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
458 AM EST WED DEC 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...
A WIND ADVISORY HAS BEEN ISSUED TODAY FOR ENTIRE REGION TODAY. A LOW
PRESSURE SYSTEM WILL CROSS WELL TO THE NORTH OF OUR REGION TODAY. THE
LOW PRESSURE SYSTEM WILL BE ACCOMPANIED BY RAIN AND STRONG WINDS. THE
WINDS WILL SLOWLY INCREASE THIS MORNING, BUT THE STRONGEST
WINDS, WITH GUSTS BETWEEN 45 AND 50 MPH WILL OCCUR THIS AFTERNOON.
WINDS WILL SLOWLY SUBSIDE THIS EVENING.

A FLOOD WATCH IS IN EFFECT FOR FLOOD WATCH FOR BUCKS, CHESTER,
DELAWARE, MONTGOMERY AND PHILADELPHIA COUNTIES IN PENNSYLVANIA, FOR
NORTHWESTERN BURLINGTON, CAMDEN, HUNTERDON, SOMERSET AND MERCER
COUNTIES IN NEW JERSEY, AND FOR NEW CASTLE COUNTY DELAWARE.
STEADY RAINS THIS MORNING WILL TAPER OFF BY EARLY AFTERNOON. RAINFALL
TOTALS OF ONE-HALF TO ONE INCH RANGE COULD CAUSE LOCAL FLOODING
PROBLEMS IN AREAS THAT RECEIVED SOAKING RAINS LAST WEEKEND.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
December 1, 12:56 PM EST to 6:25 PM EST
Where
Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430285.